Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 121, NWS Quad Cities, IA

August 3, 2001McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 3, 2001, 1:38 AM CDT for McDonough County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 3, 2001, 1:38 AM CDT (06:38 UTC)
Expired
Aug 3, 2001, 2:15 AM CDT
In force
37 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McDonough County, IL

The radar

The Lincoln radar (KILX), 122 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 030642 CCA
SVRMLI

ILC109-030715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
138 AM CDT FRI AUG 3 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 215 AM CDT

* AT 137 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE      
  EXTENDING FROM 10 MILES NORTHWEST OF MACOMB TO 4 MILES EAST OF     
  MACOMB...MOVING SOUTH AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  MACOMB BY 145 AM CDT.
  COLCHESTER BY 150 AM CDT.
  INDUSTRY BY 200 AM CDT.

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF WINDS IN EXCESS OF 55 MPH
AND PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THESE
STORMS PASS.

INTENSE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL...
WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT=.

LAT...LON 4062 9087 4015 9090 4025 9049 4061 9046

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:15 PM CDT, 11 hours 23 minutes earlier.

Area forecast discussion, Aug 2, 2:15 PM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT THU AUG 2 2001

CURRENT DATA SHOWS FRONT HAS ESSENTIALLY WASHED OUT OVER THE CWA
WITH JUST NUMEROUS OUTFLOW BOUNDARIES PRESENT. THIS WILL DRIVE THE
IMMEDIATE SHORT TERM IN TERMS OF CONVECTION. CURRENT TSRA COMPLEX
IS MAINTAINING A STEADY STATE DUE TO A RICH ENVIRONMENT OF
MOISTURE/HEAT.

12Z MODELS SLIGHT MINNESOTA HIGH EASTWARD WHILE UPPER RIDGE
RETROGRESS INTO THE PLAINS. ONCE REACHING THE PLAINS RIDGE AXIS
REMAINS IN PLACE INTO THE EXTENDED PERIOD. MODELS DROP DEW POINTS
OFF QUICKLY BUT AM HAVING TROUBLE BELIEVING THIS WILL HAPPEN AS
QUICKLY AS MODELS SUGGEST. AREAS THAT DID RECEIVE SIGNIFICANT
PRECIP IN NORTHERN PART OF CWA HAVE A FAIRLY GOOD CHANCE OF SEEING
SOME FOG DEVELOPMENT TONIGHT/EARLY FRIDAY MORNING. CURRENT TEMPS/DEW
POINTS ARE BARELY GETTING TO ADVISORY CRITERIA SO WILL ALLOW
ADVISORY TO DROP WITH NEW PACKAGE BUT MENTION HEAT INDICES IN BODY
OF ZONES.

TEMP WISE...GUIDANCE IS SIMILAR ON MINS BUT FAN/MAV ARE COOLER ON
MAXES. WARMER FWC MAXES LOOK BETTER. HEAT INDICES TO REMAIN BELOW
ADVISORY CRITERIA FOR FRIDAY AS WELL BUT WILL MENTION IN ZONES.

EXTENDED nWISE...RIDGE TO REMAIN IN PLACE WITH NOT MUCH CHANCE OF
RAIN. DEW POINTS MAY DROP A LITTLE BIT BUT NOT MUCH.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

In the hours before

Local storm report, Aug 2, 9:14 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
914 PM CDT THU AUG 02 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    5 NE OXFORD JCT           IA   FUNNEL CLOUD
08/02/01   JONES                          REPORTED BY PUBLIC.
Local storm report, Aug 2, 9:15 PM CDT, 4 hours 23 minutes before
LOCAL STORM REPORT...FINAL
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT THU AUG 02 2001

...EVENT SUMMARY FOR AUGUST 2...

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    NORWAY                    IA   55 MPH TSTM GUST
08/02/01   BENTON                         THUNDERSTORM WINDS
                                          ESTIMATED OVER 50 MPH.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0140 PM    NORWAY                    IA   .25 INCH HAIL
08/02/01   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0155 PM    1 SW OXFORD JCT           IA   FUNNEL CLOUD
08/02/01   JONES                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0201 PM    CEDAR RAPIDS              IA   48 MPH TSTM GUST
08/02/01   LINN                           REPORTED BY MEDIA.

0215 PM    5 NE OXFORD JCT           IA   FUNNEL CLOUD
08/02/01   JONES                          REPORTED BY PUBLIC.

0229 PM    BETTENDORF                IA   FUNNEL CLOUD
08/02/01   SCOTT                          EVENT DURATION 5 MINUTES.

0329 PM    BETTENDORF                IA   FUNNEL CLOUD
08/02/01   SCOTT                          REPORTED BY STORM
                                          SPOTTER. EVENT DURATION
                                          5 MINUTES.

0335 PM    1 N BUFFALO               IA   70 MPH TSTM GUST
08/02/01   SCOTT                          STRONG WIND PUSHED A
                                          CAR INTO A DITCH.

0339 PM    BETTENDORF                IA   FUNNEL CLOUD
08/02/01   SCOTT                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          FUNNEL OVER RIVER
                                          MOVING SOUTHEAST

0350 PM    MOLINE                    IL   FUNNEL CLOUD
08/02/01   ROCK ISLAND                    REPORTED BY STORM
                                          SPOTTER.

0408 PM    KEWANEE                   IL   FUNNEL CLOUD
08/02/01   HENRY                          REPORTED BY PUBLIC.

0410 PM    SEATON                    IL   WIND DAMAGE
08/02/01   MERCER                         LARGE TREE LIMBS
                                          BLOCKING RESIDENTS'
                                          DRIVEWAYS. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0425 PM    2 N GALVA                 IL   FUNNEL CLOUD
08/02/01   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0432 PM    GALVA                     IL   50 MPH TSTM GUST
08/02/01   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0432 PM    GALVA                     IL   .88 INCH HAIL
08/02/01   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0445 PM    NIOTA                     IL   HEAVY RAIN
08/02/01   HANCOCK                        ONE HALF INCH OF RAIN
                                          REPORTED IN A 15 MINUTE
                                          PERIOD BY STORM
                                          SPOTTER.  RAIN WAS NOW
                                          ENDING.  SOME STANDING
                                          WATER.

0515 PM    2 SE CARTHAGE             IL   FUNNEL CLOUD
08/02/01   HANCOCK                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL
                                          MOVING SOUTHEAST.

0546 PM    1 SE DALLAS CITY          IL   WIND DAMAGE
08/02/01   HANCOCK                        POWER LINES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

REA/KINNEY
Local storm report, Aug 2, 10:09 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1009 PM CDT THU AUG 02 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    COUNTYWIDE                IL   WIND DAMAGE
08/02/01   HANCOCK                        TREES AND POWER LINES
                                          DOWN IN HAMILTON AND
                                          CARTHAGE AREAS.
                                          REPORTED BY MEDIA.
Local storm report, Aug 2, 10:11 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1011 PM CDT THU AUG 02 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    MACOMB                    IL   54 MPH TSTM GUST
08/02/01   MCDONOUGH                      PEAK GUST MEASURED AT
                                          ST. LOUIS RAMS TRAINING
                                          CAMP. REPORTED BY MEDIA.
Local storm report, Aug 2, 10:19 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1019 PM CDT THU AUG 02 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    BURLINGTON                IA   WIND DAMAGE
08/02/01   DES MOINES                     WIND DAMAGE IN A TWO
                                          BLOCK AREA.  NUMEROUS
                                          TREES AND LIMBS DOWN.
                                          UTILITY POLE SNAPPED.
                                          PORTION OF LUMBER YARD
                                          ROOF BLOWN OFF ONTO A
                                          NEARBY HOUSE. ONE
                                          PERSON WITH MINOR
                                          INJURIES AFTER TRIPPING
                                          OVER DEBRIS WHILE
                                          SURVEYING STORM DAMAGE
                                          AFTER THE EVENT. EVENT
                                          DURATION 7 MINUTES.
Local storm report, Aug 2, 10:20 PM CDT, 3 hours 18 minutes before
LOCAL STORM REPORT...FINAL
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1020 PM CDT THU AUG 02 2001

...EVENT SUMMARY FOR AUGUST 2...

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    NORWAY                    IA   55 MPH TSTM GUST
08/02/01   BENTON                         THUNDERSTORM WINDS
                                          ESTIMATED OVER 50 MPH.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0140 PM    NORWAY                    IA   .25 INCH HAIL
08/02/01   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0155 PM    1 SW OXFORD JCT           IA   FUNNEL CLOUD
08/02/01   JONES                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0201 PM    CEDAR RAPIDS              IA   48 MPH TSTM GUST
08/02/01   LINN                           REPORTED BY MEDIA.

0215 PM    5 NE OXFORD JCT           IA   FUNNEL CLOUD
08/02/01   JONES                          REPORTED BY PUBLIC.

0229 PM    BETTENDORF                IA   FUNNEL CLOUD
08/02/01   SCOTT                          EVENT DURATION 5 MINUTES.

0329 PM    BETTENDORF                IA   FUNNEL CLOUD
08/02/01   SCOTT                          REPORTED BY STORM
                                          SPOTTER. EVENT DURATION
                                          5 MINUTES.

0335 PM    1 N BUFFALO               IA   70 MPH TSTM GUST
08/02/01   SCOTT                          STRONG WIND PUSHED A
                                          CAR INTO A DITCH.

0339 PM    BETTENDORF                IA   FUNNEL CLOUD
08/02/01   SCOTT                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          FUNNEL OVER RIVER
                                          MOVING SOUTHEAST

0350 PM    MOLINE                    IL   FUNNEL CLOUD
08/02/01   ROCK ISLAND                    REPORTED BY STORM
                                          SPOTTER.

0408 PM    KEWANEE                   IL   FUNNEL CLOUD
08/02/01   HENRY                          REPORTED BY PUBLIC.

0410 PM    SEATON                    IL   WIND DAMAGE
08/02/01   MERCER                         LARGE TREE LIMBS
                                          BLOCKING RESIDENTS'
                                          DRIVEWAYS. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0415 PM    BURLINGTON                IA   WIND DAMAGE
08/02/01   DES MOINES                     WIND DAMAGE IN A TWO
                                          BLOCK AREA.  NUMEROUS
                                          TREES AND LIMBS DOWN.
                                          UTILITY POLE SNAPPED.
                                          PORTION OF LUMBER YARD
                                          ROOF BLOWN OFF ONTO A
                                          NEARBY HOUSE. ONE
                                          PERSON WITH MINOR
                                          INJURIES AFTER TRIPPING
                                          OVER DEBRIS WHILE
                                          SURVEYING STORM DAMAGE
                                          AFTER THE EVENT. EVENT
                                          DURATION 7 MINUTES.

0425 PM    2 N GALVA                 IL   FUNNEL CLOUD
08/02/01   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0432 PM    GALVA                     IL   .88 INCH HAIL
08/02/01   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0432 PM    GALVA                     IL   50 MPH TSTM GUST
08/02/01   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0445 PM    NIOTA                     IL   HEAVY RAIN
08/02/01   HANCOCK                        ONE HALF INCH OF RAIN
                                          REPORTED IN A 15 MINUTE
                                          PERIOD BY STORM
                                          SPOTTER.  RAIN WAS NOW
                                          ENDING.  SOME STANDING
                                          WATER.

0515 PM    2 SE CARTHAGE             IL   FUNNEL CLOUD
08/02/01   HANCOCK                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL
                                          MOVING SOUTHEAST.

0546 PM    1 SE DALLAS CITY          IL   WIND DAMAGE
08/02/01   HANCOCK                        POWER LINES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0550 PM    COUNTYWIDE                IL   WIND DAMAGE
08/02/01   HANCOCK                        TREES AND POWER LINES
                                          DOWN IN HAMILTON AND
                                          CARTHAGE AREAS.
                                          REPORTED BY MEDIA.

0553 PM    MACOMB                    IL   54 MPH TSTM GUST
08/02/01   MCDONOUGH                      PEAK GUST MEASURED AT
                                          ST. LOUIS RAMS TRAINING
                                          CAMP. REPORTED BY MEDIA.

REA/KINNEY

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:13 AM CDTFlash Flood WarningDVNHenderson, McDonough, Warren6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.